Amenable group actions and the Novikov conjecture

Nigel Higson, John Roe

Research output: Contribution to journalArticlepeer-review

124 Scopus citations


Guoliang Yu has introduced a property of discrete metric spaces which guarantees the existence of a uniform embedding into Hilbert space. We show that the metric space underlying a finitely generated discrete group has this property if and only if the action of the group on its Stone-Čech compactification is topologically amenable. It follows from Yu's work that if BG is a finite complex, and if G acts amenably on some compact Hausdorff space, then the Novikov higher signature conjecture is true for G.

Original languageEnglish (US)
Pages (from-to)143-153
Number of pages11
JournalJournal fur die Reine und Angewandte Mathematik
StatePublished - 2000

All Science Journal Classification (ASJC) codes

  • General Mathematics
  • Applied Mathematics


Dive into the research topics of 'Amenable group actions and the Novikov conjecture'. Together they form a unique fingerprint.

Cite this